When you feel the first signs of a cold coming on, it's tempting to load up on pharmacy products and throw everything at it.
However, not all cold and flu remedies have good evidence behind them, and you could save time and money by avoiding the ones you don't need.
Bear in mind that there's no 'cure' for the common cold, so it's more about managing symptoms to help you feel better.
Some popular over-the-counter medicines have surprisingly little scientific backing though, despite enticing marketing claims. And even for those that do help, there's usually a cheaper alternative you can use instead.
Here's how to combat cold symptoms for less.
Standard painkillers can go a long way to alleviate the worst of common cold symptoms, including easing headaches and muscle pain and bringing down a temperature.
For the cheapest option, seek out own-brand or generic painkillers. Supermarkets and discount stores are often cheapest, and branded versions can cost nearly five times as much.
There are times when you might want to opt for a specific formulation and pay a bit more. For example, if you have trouble swallowing pills and need a tablet that dissolves in water, or has a smooth gel coating,
Unfortunately, there aren't so many own-brand or generic versions of these around, so you'll usually have to pay a premium for them.
Fast-acting painkillers are also more expensive than regular versions, but they can be helpful for quicker pain relief. However, evidence shows that this effect drops off after the first dose with episodic use.
Our pricing research shows the supermarkets and discounters that have the cheapest painkillers.
Cold and flu medicines come in a range of formats including tablets, liquids and sachets (for making a hot drink). They typically contain paracetamol, phenylephrine (a decongestant), and caffeine.
Combination products are marketed as comprehensive cold-fighting remedies, but the main benefit is convenience.
You could get the same effect more cheaply by taking a painkiller and drinking a cup of tea or coffee, especially as the evidence is weak for the decongestant element (see more on decongestants below).
It's also worth bearing in mind that some standard-strength combination remedies, such as Lemsip sachets, only contain 650mg paracetamol, which is less than the recommended 1,000mg dosage for adults. Max strength formulations usually have the full amount.
If you're taking a combination cold and flu medicine that contains paracetamol, make sure you're not also dosing yourself with regular paracetamol. Taking too much puts you at risk of liver damage or failure, so it's important to be careful about how much you're having.
We looked at prices for generic or supermarket own-brands and big brand max strength cold and flu tablets with the exact same active ingredients and dose.
As elsewhere, your best bet is discounters or supermarket versions.
Decongestants can help relieve that bunged-up, stuffy feeling you get from nasal congestion. They usually work by reducing swelling in the tissue that lines the nasal cavity, which eases breathing, andcome in different forms including tablets and nasal sprays.
Swapping from branded to own-label will save you money, but it's also worth bearing in mind that over-the-counter decongestants containing phenylephrine have pretty weak evidence behind them.
There is slightly better evidence for pseudoephedrine, which is available from behind the pharmacy counter.
Either way, you should use these products sparingly, and they're usually only beneficial for the first few days of symptoms. Decongestant nasal sprays can cause rebound congestion if over-used, making symptoms worse.
Vapour rubs, such as Vicks, work slightly differently.
The active ingredients (camphor, eucalyptus oil and menthol) give a cooling effect when applied to the chest or back, or inhaled in steam.
This makes it feel like there's more air flowing through, which can alleviate your symptoms and make you feel more comfortable.
There's some evidence that lozenges help with throat pain, but there's not a great deal of evidence to suggest you need a medicated lozenge.
Any type of sucking sweet and a painkiller should do the trick just as well, and save you some money.
The evidence for numbing throat sprays, such as Difflam, is also inconclusive. The issue is whether they can reach the inflamed part of the throat well enough to provide relief.
Coughs can be one of the most annoying and persistent cold symptoms, but most should clear up within a week or so.
Some do linger for longer, and it's good to rule out any other conditions if your cough isn't going away, by checking in with your pharmacist or GP.
Evidence for cough syrups, however, is thin on the ground. They might offer some comfort at the time you take them, simply by coating the throat, but they'll have little to no effect on the natural course of the infection.
NHS guidance recommends a regular painkiller to help manage the pain associated with coughing.
There is also some evidence that a spoonful of honey dissolved in warm water is actually more effective than medicated products for reducing the frequency and severity of a cough.
It's a sugar though, so take it in moderation.
Preventative sprays for your nose or throat which prevent viruses from taking hold are a tempting prospect.
There are several on the market that claim to be able to prevent a cold or nip it in the bud at the first sign of symptoms.
Some, like Vicks First Defence, create a gel coating that's meant to trap and prevent viruses from entering the cells in the nose, and others, like Sterimar Isotonic Nasal Hygiene spray, are meant to work by flushing out impurities.
Our panel of expert pharmacists told us that there currently isn't a strong case for buying preventative nasal sprays, as the evidence that they can actually stop a cold or flu is weak (Vicks told us it has data supporting efficacy for Vicks First Defence intranasal spray and in accordance with the requirements of the EU Medical Device Directive).
Most people become infected with a bug two to three days before symptoms appear, and so using one of these nasal sprays at the first tickle in the nose may already be too late.
Don't be afraid to ask the pharmacist if there's a cheaper generic version of a medicine you're considering, or for advice on the evidence behind certain treatments, as they should be able to help with any queries you have about cold and flu medicines.
If you've got persistent symptoms, they can also advise on if you should check in with a GP.
Prices correct as of 25 January 2022. Thanks to pharmacists Vincent Cheng, Michael Line and Ade Williams for their expert insights and advice.